Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

June 30, 2021Nassau County, New York

NWS New York, NY issued this special weather statement at Jun 30, 2021, 9:06 PM EDT for Nassau County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2021, 9:06 PM EDT (01:06 UTC)
Expired
Jun 30, 2021, 9:45 PM EDT
In force
39 min
Issued by
NWS New York, NY

County Nassau County, NY

The radar

The Brookhaven radar (KOKX), 61 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:30 PM EDTTSTM WND DMGGlen Cove, NYGLEN COVE REPORTS NUMEROUS TREES DOWN ACROSS THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS81 KOKX 010106
SPSOKX

Special Weather Statement
National Weather Service New York NY
906 PM EDT Wed Jun 30 2021

NYZ071-073-078-176-177-179-010145-
Northern Queens-Northwest Suffolk-Southern Westchester-Bronx-Northern
Nassau-Southern Nassau-
906 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER...
QUEENS...BRONX...WEST CENTRAL SUFFOLK AND NORTHERN NASSAU COUNTIES...

At 905 PM EDT, a strong thunderstorm was located over Sands Point, or
near New Rochelle, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Rochelle, Huntington Station, Glen Cove, Plainview, Syosset,
Mineola, Huntington, Rye, Westbury, Great Neck, Northport, Oyster
Bay, Throgs Neck Bridge, Bayside and Co-op City.

This includes the following New York State COVID tent sites 
Bay Plaza...
and New Rochelle.
 
LAT...LON 4072 7382 4094 7386 4096 7366 4094 7367
      4088 7374 4086 7366 4091 7364 4093 7352
      4096 7349 4094 7342 4097 7339 4094 7335
      4094 7332 4081 7328 4078 7344 4076 7344
      4073 7370 4075 7370 4076 7372 4073 7375
TIME...MOT...LOC 0105Z 259DEG 25KT 4087 7374 

$$

MW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 8:07 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 30, 8:07 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
807 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A cold front will approach tonight and pass on Thursday. A cold
front slowly moves through Friday and remains just south of the
area on Saturday. An upper level disturbance remains over the
area for Sunday. Another cold front approaches towards the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Although portions of the area still remain above Heat Advisory
criteria (northeast New Jersey and the New York City metro area
especially), allowed the heat headlines to expire as
temperatures will continue to drop this evening, especially as
the outflow from the storms farther north move through these
areas. Any areas still experiencing heat index values of 95 or
higher will likely drop below 95 within the next hour.
Otherwise, forecast is on track, with showers and thunderstorms
moving across portions of the Lower Hudson Valley and inland
southern Connecticut.

A Severe Thunderstorm Watch remains in effect for CT wwd into
nrn NJ counties. This watch may need to be expanded swd this
eve.

Storms should track across the cwa overnight, with the bulk of
the activity expected to wind down after midnight across ern
areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A lull in the activity is possible in the mrng, then additional
shwrs and tstms should develop during the day with good upr lvl
support and the cold front moving thru. A ribbon of pwats abv 2
inches so there remains a low flash flood threat. Timing of the
bulk of the activity looks to be after 15Z attm. The model
agreement is not ideal in this fcst period, but the overall
pattern is high confidence. There is the suggestion that a wave
of low press develops and impacts the area by Thu ngt. This
could enhance rainfall. Overall, likely pops thru the period
with locally hvy rain wording used. The flood threat has been
maintained in the hwo for now.

The heat will subside on Thu with highs only in the 80s.
Perhaps a few upr 70s nwrn areas.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The long term will be rather unsettled with a slow moving cold front
moving through on Friday that will then remain nearby to our south
for Saturday. Weak waves of low pressure will form along the
boundary and head northeast, affecting the area through the first
half of the weekend. Thereafter, the associated upper level low and
long wave trough will move through on Sunday. Zonal flow is
reestablished for late Monday, with another front approaching toward
the middle of next week.

This far out, there remains uncertainty with exactly where any low
pressures develop with the front, and with the strength and
intensity of the upper level features. However, the weekend does not
appear to be a total washout, especially with the upper level low,
which would lean towards diurnally forced convection.

As for temperatures, expect below normal readings for Saturday with
some cold air advection on a north to northeast flow. Additionally,
more clouds than sun will limit heating. Highs will only be in the
lower to middle 70s for much of the forecast area. Thereafter, we
start a warming trend through the middle of the week where the area
will be above normal with highs in the upper 80s to around 90.
Conditions become noticeably more humid Tuesday as a southerly flow
sets up.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A pre-frontal trough sets up over the terminals through this evening
with a cold front approaching into Thursday.

Mainly VFR conditions are expected. Showers and thunderstorms are
expected late this afternoon and early evening. They should occur
first north and west of the NYC metro and then shift towards the NYC
metro and coast around 00z. This activity may briefly lower
conditions to MVFR or possibly IFR. Any shower/storm diminishes by
midnight with VFR prevailing into Thursday morning. Another round of
showers and thunderstorms is expected Thursday afternoon.

SW-S winds 10-15 kt with gusts around 20 kt possible this afternoon.
Winds decrease to 10 kt or less this evening and the direction may
briefly become NW before settling back to the SW early Thursday
morning. W-SW winds are forecast Thursday morning under 10 kt.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of -tsra may be off by 1-2 hours this evening. Wind direction
at KLGA, KEWR, and KTEB may vary 20-30 degrees to the north of the
TAF at times this afternoon and evening.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon-Thursday Night...Periods of showers and
thunderstorms with MVFR or lower at times.
.Friday...Showers likely, mainly during the day and into early
evening. Isolated thunderstorms during the afternoon into early
evening. MVFR or lower possible at times.
.Saturday...MVFR or lower possible. A chance of showers.
.Sunday...Mainly VFR. A chance of showers. An isolated thunderstorm
possible.
.Monday...Mainly VFR. Slight chance of showers and thunderstorms N
and W of NYC.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas will be close to SCA lvls on the ocean thru Thu
ngt. Waves were running slightly blw guidance on the ocean this
aftn, so kept conditions blw sca lvls tngt. Thu is again close,
with perhaps a better chance Thu ngt as possible low press
builds seas.

Winds should remain below 25 kt through the long term.
Waves should remain below 5 ft for much of the long term, except
perhaps Saturday into Saturday night for the ocean waters as weak
areas of low pressure move along a frontal boundary to our south.
A brief period of 5 ft seas is also possible Monday.

&&

.HYDROLOGY...
A slow moving cold front will bring numerous downpours and
embedded thunderstorms Thursday afternoon and night. Training of
this activity will bring potential for localized to scattered
areas of flash flooding, although exact axis will have to be
refined over the next 24 hours. A widespread 1-3 inch rainfall
is possible across the area with localized higher amounts.

&&

.TIDES/COASTAL FLOODING...
There is a moderate rip current risk at the ocean beaches for
Today and Thursday due to a 3 to 4 ft wind wave.

There is potential for the risk to increase to high late this
afternoon into early evening as southerly winds and wind wave
activity briefly increase.

&&

.CLIMATE...
6/30 Record Max Temperatures

BDR 94/1959
ISP 93/2012
LGA 97/1964
JFK 99/1964
NYC 99/1964
EWR 99/1964

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/JP
NEAR TERM...JMC/JP
SHORT TERM...JMC
LONG TERM...JP
AVIATION...DS
MARINE...JMC/JP
HYDROLOGY...JMC/JP
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jun 30, 7:55 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
755 PM EDT Wed Jun 30 2021

CTZ005>012-NJZ002-004-103-104-NYZ067>071-020000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
755 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-105>108-NYZ072>075-078>081-176>179-020000-
Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
755 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-020000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
755 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Thunderstorms could produce strong winds in excess of 35 kt.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. %s

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jun 30, 7:51 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
751 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 S SCOTCHTOWN          41.47N 74.37W
06/30/2021                   ORANGE             NY   LAW ENFORCEMENT

            WALLKILL POLICE REPORTS NUMEROUS TREES DOWN.

&&

DR
Special weather statement, Jun 30, 8:31 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service New York NY
831 PM EDT Wed Jun 30 2021

NYZ078-177-010115-
Northwest Suffolk-Northern Nassau-
831 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUFFOLK COUNTY...

At 831 PM EDT, a strong thunderstorm was located over Bayville, or
near Oyster Bay, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntington, Stony Brook, Northport, Oyster Bay, Smithtown, Bayville,
Centerport, Cold Spring Harbor, East Northport, Kings Park, Setauket,
Greenlawn, St. James, Lake Grove and Fort Salonga.

This includes the following New York State COVID tent site
SUNY Stony Brook.

LAT...LON 4087 7361 4092 7361 4093 7352 4096 7349
      4094 7342 4097 7339 4094 7334 4095 7329
      4092 7322 4093 7317 4098 7317 4099 7312
      4098 7309 4085 7309
TIME...MOT...LOC 0031Z 275DEG 24KT 4094 7353

MW
Local storm report, Jun 30, 8:37 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
837 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     WATERBURY               41.56N 73.05W
06/30/2021                   NEW HAVEN          CT   LAW ENFORCEMENT

            WATERBURY POLICE REPORTS A COUPLE OF TREES
            DOWN.

&&

DR
Special weather statement, Jun 30, 8:41 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service New York NY
841 PM EDT Wed Jun 30 2021

NJZ004-006-103>106-NYZ071>073-176-010130-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-Northern Queens-Southern Westchester-Bronx-New
York (Manhattan)-
841 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
BERGEN...NORTHEASTERN ESSEX...SOUTHERN WESTCHESTER...QUEENS...BRONX
AND NEW YORK (MANHATTAN) COUNTIES...

At 841 PM EDT, a strong thunderstorm was located over Paterson,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yonkers, Paterson, Flushing, Passaic, Wayne, Mott Haven, Bloomfield,
East Tremont, Hackensack, Bergenfield, Paramus, Ridgewood, Lyndhurst,
Rutherford and Secaucus.

This includes the following New York State COVID tent sites
Lehman College...
and Bay Plaza.

LAT...LON 4074 7395 4079 7431 4091 7430 4089 7428
      4090 7427 4091 7427 4093 7429 4095 7428
      4100 7428 4104 7400 4100 7389 4105 7381
      4072 7379 4072 7383
TIME...MOT...LOC 0041Z 271DEG 20KT 4089 7420

MW
Special weather statement, Jun 30, 9:00 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service New York NY
900 PM EDT Wed Jun 30 2021

CTZ008-012-010130-
Southern New London-Northern New London-
900 PM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON COUNTY...

At 900 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sterling to near Groton. Movement
was east at 30 mph.

Winds in excess of 35 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jewett City, Norwich, New London, Groton, Mystic, Waterford, East
Lyme, Ledyard, Griswold, Old Lyme, Preston, Lisbon, Sprague, Bozrah
and Voluntown.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
      4136 7184 4135 7183 4134 7183 4133 7184
      4132 7184 4132 7186 4133 7189 4132 7193
      4132 7230 4166 7208 4163 7196 4164 7186
      4164 7179
TIME...MOT...LOC 0100Z 269DEG 27KT 4165 7183 4134 7204

JM
Special weather statement, Jun 30, 9:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
906 PM EDT Wed Jun 30 2021

NYZ071-073-078-176-177-179-010145-
Northern Queens-Northwest Suffolk-Southern Westchester-Bronx-Northern
Nassau-Southern Nassau-
906 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WESTCHESTER...
QUEENS...BRONX...WEST CENTRAL SUFFOLK AND NORTHERN NASSAU COUNTIES...

At 905 PM EDT, a strong thunderstorm was located over Sands Point, or
near New Rochelle, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Rochelle, Huntington Station, Glen Cove, Plainview, Syosset,
Mineola, Huntington, Rye, Westbury, Great Neck, Northport, Oyster
Bay, Throgs Neck Bridge, Bayside and Co-op City.

This includes the following New York State COVID tent sites
Bay Plaza...
and New Rochelle.

LAT...LON 4072 7382 4094 7386 4096 7366 4094 7367
      4088 7374 4086 7366 4091 7364 4093 7352
      4096 7349 4094 7342 4097 7339 4094 7335
      4094 7332 4081 7328 4078 7344 4076 7344
      4073 7370 4075 7370 4076 7372 4073 7375
TIME...MOT...LOC 0105Z 259DEG 25KT 4087 7374

MW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:29 PM EDTSpecial Marine WarningOKX61 min
Jun 30, 8:31 PM EDTSpecial Weather StatementOKXNassau44 min
Jun 30, 8:37 PM EDTSevere Thunderstorm WarningOKXSuffolk38 min
Jun 30, 8:41 PM EDTSpecial Weather StatementOKXBronx, New York49 min
Jun 30, 8:55 PM EDTSpecial Marine WarningOKX35 min
Jun 30, 9:07 PM EDTSpecial Weather StatementOKXRichmond38 min
Jun 30, 9:24 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk29 min
Jun 30, 9:30 PM EDTSpecial Marine WarningOKX60 min
Jun 30, 9:38 PM EDTSpecial Marine WarningOKX67 min
Jun 30, 9:39 PM EDTSevere Thunderstorm WarningOKXKings, Nassau, New York, Queens, Richmond51 min
Jun 30, 9:57 PM EDTSpecial Weather StatementOKXBronx, New York33 min
Jun 30, 10:00 PM EDTSpecial Marine WarningOKX45 min
Jun 30, 10:22 PM EDTSpecial Weather StatementOKXNassau23 min
Jun 30, 10:45 PM EDTSpecial Weather StatementOKXNassau45 min
Jun 30, 11:27 PM EDTSpecial Weather StatementOKXSuffolk93 min
Jul 1, 10:47 AM EDTFlash Flood WatchOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more10 hr
Jul 1, 7:42 PM EDTSpecial Marine WarningOKX50 min
Jun 30, 9:00 PM EDTSpecial Weather StatementOKX30 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.